Colorado, 2005

Tornado and Hail in Colorado, June 15, 2005

June 15, 2005 · NWS GLD · 5 events in 2 counties and zones

2 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 12:55 PM MST, 17 minutes earlier.

Area forecast discussion, Jun 15, 12:55 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT WED JUN 15 2005

.DISCUSSION...MSAS DATA CURRENTLY SHOWING A WEAK LOW ACROSS
SOUTHEAST COLORADO AND A HIGH PRESSURE ACROSS CENTRAL OKLAHOMA.
THOSE TWO FEATURES ARE HELPING TO CREATE A SOUTHERLY FLOW AND AN
INCREASE MOISTURE. THIS IS ALSO EVIDENT BY THE MID 60 DEWPOINTS
CREEPING INTO THE SOUTHERN ZONES.

TODAY/TONIGHT...AMPLE HEATING AND THE INCREASE IN MOISTURE WILL HELP
TO ESTABLISH UNSTABLE AIR ACROSS THE TERRAIN IN COLORADO. STORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND THEN DRIFT SLOWLY EASTWARD
WITH THE 0-6KM WIND BEING 15-20 KTS. AS THE DAY PROGRESSES...BOTH
THE NAM AND RUC SHOW A DECENT INSTABILITY AXIS NORTH/SOUTH ACROSS
THE CWA. HOWEVER...THERE ARE SOME MINOR DIFFERENCES REGARDING THE CAP
ACROSS THE EAST. THE NAM SEEMS TO HOLD IT LONGER...WHILE THE RUC
ERODES IT BY 21Z. CURRENT THINKING IS TO GO WITH THE MORE
PROGRESSIVE RUC AS SOME CU IS SEEN ON THE VISIBLE SATELLITE IN THE
EAST. ASSUMING THE CAP DOES BREAK...STORMS THAT MAKE IT EASTWARD
SHOULD HAVE A BETTER POTENTIAL OF BEING SUPER-CELLULAR IN NATURE.
SHEAR VALUES ALSO SUPPORT THIS. STORMS ARE EXPECTED TO REMAIN
OVERNIGHT WITH 850 JET AND SOME CONVERGENCE NOSING INTO THE AREA. WITH
THAT SAID...DID ADJUST POPS FOR TONIGHT AND INCREASED QPF ACROSS THE
SOUTHEASTERN ZONES...BUT ENDED PRECIP BY MORNING.

THURSDAY/THURSDAY NIGHT...TOMORROW WILL BE PRETTY SIMILAR TO
TODAY...WITH AFTERNOON CONVECTION. HOWEVER...UPSLOPE FLOW SEEMS TO
BE STRONGER...WHICH WOULD CONFINE STORMS TO THE TERRAIN IN COLORADO
EARLY ON AND EASTERLY PROGRESSION LATE. SLIGHT CHANGE MADE TO
TOMORROW NIGHTS POPS AND QPF...MAINLY ORIENTATION. GFS AND NAM
CHANGED FROM THE PREVIOUS RUN. INSTEAD OF PUSHING CONVECTION/MCS
FROM NEBRASKA DUE SOUTH IN CENTRAL CWA...MODELS TAKE IT FURTHER WEST
AND ALONG A BOUNDARY. THIS MAY BE IN RESPONSE TO A STRONGER BACKING
RIDGE IN THE EAST. RAISED QPF AMOUNTS ACROSS THE SOUTHWEST AS STORMS
WILL HAVE LITTLE MOVEMENT OFF OF THE BOUNDARY AND AN AMPLE MOISTURE
AXIS TO WORK WITH.

FRIDAY...NOT A LOT OF CONFIDENCE FOR PRECIP...BUT LEFT OVER BOUNDARY
AND DAYTIME HEATING MAY BE ENOUGH FOR A FEW THUNDERSTORMS. DID
HOWEVER...LOWERED MAXES A FEW AS UPSLOPE REGIME AND COOLER 850 TEMPS
SETTLE OVER THE AREA.

RIDGE BUILDS ACROSS THE CENTRAL US WITH A SEMI OMEGA BLOCK IN THE
PATTERN. KEPT WITH THE CURRENT FORECAST...HOT AND DRY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MBM
Hazardous weather outlook, Jun 15, 9:40 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS COLORADO
AND PARTS OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE
THUNDERSTORMS WILL THEN MOVE SLOWLY EAST ACROSS WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING.  SOME THUNDERSTORMS WILL
LIKELY BE SEVERE.

SOUTHERLY WINDS WILL BRING A RETURN OF LOW LEVEL MOISTURE TO THE
TRI-STATE AREA TODAY.  AS AFTERNOON TEMPERATURES CLIMB INTO THE 80S
THE ATMOSPHERE WILL BECOME VERY UNSTABLE.  THUNDERSTORMS SHOULD
DEVELOP ALONG THIS AXIS OF INSTABILITY OR WEST OF A LINE FROM GOVE
KANSAS TO BENKELMAN NEBRASKA. A WEATHER DISTURBANCE MOVING OUT OF
THE ROCKIES WILL CAUSE COVERAGE AND INTENSITY OF THUNDERSTORMS TO
INCREASE AS ACTIVITY MOVES ACROSS WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THERE IS ENOUGH WIND SHEAR SO THAT SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE BY
MID-AFTERNOON THURSDAY AND MOVE INTO EASTERN COLORADO AND EXTREME
WESTERN KANSAS BY LATE AFTERNOON OR EARLY EVENING. A FEW STORMS WILL
LIKELY BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY MORNING ALONG THE
NEBRASKA-KANSAS BORDER COUNTIES WITH THE MAIN THREAT BEING
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

FS

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
June 15, 1:12 PM MST
Where
Kit Carson County, 9 mi W of Seibert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.050

Hail, Kit Carson

When
June 15, 1:19 PM MST
Where
Kit Carson County, 5 mi NW of Seibert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -102.950

Tornado, Kit Carson

When
June 15, 3:46 PM MST to 3:47 PM MST
Where
Kit Carson County, 8 mi NW of Seibert
Rating
F0
Path length
0.8 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
39.383, -102.983

Brief tornado was on the ground for a minute and a half. It occurred over open fields with no known damage.

Thunderstorm Wind, Cheyenne

When
June 15, 4:09 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.817, -102.350

Thunderstorm Wind, Cheyenne

When
June 15, 4:12 PM MST
Where
Cheyenne County, 12 mi S of Arapahoe
Measured
61 kt (70 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.683, -102.167

18-inch diameter tree limb down, also numerous smaller limbs down. Time of event was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457703, 5457704, 5457705, 5457706, 5457707.